C3: Side effect?
The operational tempo these past few days has been increased. My dear friend from out of town is here, and while he has helped tremendously, and made things easier for us, particularly by entertaining the kids (who love him), I guess I have been doing more things and conversing more than I normally would have. So I've been tired, in a good way, a bit.
Last night I was driving with the friend visiting from out of town, to go pick up Chinese food, but pulled into the supermarket parking lot instead. We walked all the way through the parking lot. My pal says I almost got swiped by a Mercedes. However, I don't recall any peril. We stepped foot inside the door of the supermarket. When he said, "Is this the way to Chinese food?" I thought he was joking. Then a split second later I realized my error.
I wonder if this extended mental error was an effect of the Namenda which I am taking as a glutamate inhibitor, or some syndrome related (or unrelated) to ALS. I have been reading the book "Prozak Backlash" that my pal from out of town brought to warn me off of the Lexapro samples. It worked, I am astounded that the doctors at the ALS clinic gave me the samples of this powerful and dangerous drug. Good thing I didn't take any of it. I guess you will have to take my word for this, but the book did not 'suggest' that I do something strange to match the stories in the book.
I infused the two grams of IV ceftriaxone in the mid-morning. About five or 10 minutes before the supermarket incident I took one ibuprofen and one Tylenol at the same time.
This event could be perfectly natural and not pharmacological or pathological. Exculpating arguments are:
--I have always been a "space cadet" (though I don't recall a goof of this magnitude).
--I was having a lively conversation in the car with my friend.
--I almost always go to the supermarket when I drive that route.
--I have sometimes taken a wrong turn out of habit when driving a certain way (but I usually pick up on it within a block or so).
--I was tired
Anyway, the lapse concerns me, and I'll ask my wife to monitor me too. But I am not anxious about it. Yet. If it starts happening a lot then I'll stop the Namenda. It seems to me quite likely that an anti-dementia drug could induce dementia.
I am not measuring left grip because the IV needle is in the left arm. Right grip is 99 pounds (90, 95, 99). Left leg balance is 4.72 seconds, and inhale volume is 4800 mL.
Driving to the neurologist's office, I was imagining a conversation with him, and at the same time wondering if the car at the intersection was going to turn left. After about 100 yards of coasting, it reached the point where I had to change lanes to get around the car whose intentions were unclear to me. Only as I crossed the painted line between lanes did I realize that the other car's left turn signal had been on the whole time. In the instance last night, and today, I was using the speech-processing part of my brain while driving, when I made the mental error.
My neurologist said that if I have more episodes, I can take an EEG. In ALS, the EEG, which measures what you and I would call "capacity for normal thinking," is typically normal. Mine was, at the time I was diagnosed.
I've informed my neurologist that I've decided to stop taking Namenda while on ceftriaxone. I'll resume Sunday or thereabouts.
My thinking, though it may be a crock, notes that ceftriaxone enhances the expression of GLT-1, and Namenda is a glutamate inhibitor. Acting together, and given that I appear to have a slow course of ALS (possibly indicating that I have near-normal GLT-1 expression already), the results may be an excessive suppression of glutamate in my brain. And I don't know what the effects of that would be, but my layman's hunch is maybe it might degrade short-term memory.
The thumb spasticity stopped about 24 hours after the first dose of ceftriaxone. Because of? No one can know.
Here's that ceftriaxone syringe: